Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Albany, NY

July 18, 2002Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Jul 18, 2002, 6:00 PM EDT for Berkshire County, Massachusetts. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2002, 6:00 PM EDT (22:00 UTC)
Expired
Jul 18, 2002, 6:45 PM EDT
In force
45 min
Issued by
NWS Albany, NY
Area
Whole counties

County Berkshire County, MA

The radar

The Albany radar (KENX), 74 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:20 PM EDTThunderstorm WindMonterey, MAAn upper level disturbance produced scattered thunderstorms across Berkshire County on the evening of July 18. One storm became briefly severe as thunderstorm winds blew a tree and large branches down in the town of Monterey.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WUUS51 KALY 182200
SVRALY
MAC003-182245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
600 PM EDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 645 PM EDT

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MONTEREY...OR ABOUT 9 MILES EAST OF GREAT
  BARRINGTON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OTIS AT 610 PM EDT
  SANDISFIELD AT 615 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

THE GREATEST THREAT FROM THIS STORM IS VERY HEAVY RAIN. HEAVY RAIN
MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID
THESE AREAS AND SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

$$

LAT...LON 4232 7321 4218 7335 4190 7290 4210 7271

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:45 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 3:45 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT THU JUL 18 2002

.DISC...

WEST  TO EAST COOL FRONT SPLITS CWA.  FRONT HAS
BEEN EXTRA SLOW TO SAG SOUTH WITH LITTLE UPPER
PUSH THAT DIRECTION.  HOWEVER MODELS PERSIST IN
WEAK SURFACE WAVES HOLDING JUST SOUTH CWA TONIGHT
AND FRIDAY.  ADDITION OF S/WV ROTATING THROUGH
FRIDAY SHOULD GENERATE BIT MORE ORGANIZED CONVECTION
WITH PRIMARY FOCUS FROM CAP DISTRICT ON SOUTH.

FOR VOD (VIL OF DAY) FOLLOWERS...50 VIL HAS ALREADY
YIELDED 3/4 HAIL. SEE LSR FOR LOCATION.

.HYDROLOGICAL STATUS...NO PROBLEMS ANTICIPATED THRU FRIDAY.
THERE WILL BE SCT SHOWERS AND THUNDERSTORMS THRU THE PERIOD...
BUT BASIN WIDE AVERAGES WILL BE LIGHT.  DRY WX DURG THE WEEKEND.

.ALY...NONE.

WILEY

In the hours before

Special weather statement, Jul 18, 3:00 PM EDT, 3 hours before
NYZ041-043-181945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
300 PM EDT THU JUL 18 2002

...A STRONG THUNDERSTORM IN WASHINGTON AND SARATOGA COUNTIES...

AT 300 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHEAST OF SARATOGA LAKE...OR 5 MILES EAST OF SARATOGA
SPRINGS...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND VERY HEAVY RAIN...WILL BE NEAR...

SCHUYLERVILLE AT 305 PM EDT...
NORTH EASTON AT 310 PM EDT...
GREENWICH AT 315 PM EDT...
SOUTH CAMBRIDGE AT 320 PM EDT...
CAMBRIDGE AND EAGLE BRIDGE AT 330 PM EDT...
WHITE CREEK AT 340 PM EDT...
Local storm report, Jul 18, 3:28 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
328 PM EDT THU JUL 18 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    EASTON                    NY   .75 INCH HAIL
07/18/02   WASHINGTON                     REPORTED BY SPOTTER.
Special weather statement, Jul 18, 3:34 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
334 PM EDT THU JUL 18 2002

...A STRONG THUNDERSTORM IN NORTHEASTERN RENSSELAER COUNTY...

AT 334 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES SOUTHWEST OF EAGLE BRIDGE...OR 5 MILES WEST OF HOOSICK FALLS...
MOVING SOUTHEAST AT 25 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR
HOOSICK FALLS AT 350 PM EDT...
Local storm report, Jul 18, 4:19 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
419 PM EDT THU JUL 18 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    EDINBURG                  NY   WIND DAMAGE
07/18/02   SARATOGA                       TREES DOWN ON WIRES AT
                                          SPIERS FALLS DAM.

0320 PM    STILLWATER                NY   WIND DAMAGE
07/18/02   SARATOGA                       TREES DOWN AT ROUTES 4 AND
                                          32.  ALSO TREES AND WIRES
                                          DOWN IN QUAKER SPRINGS.

0325 PM    EASTON                    NY   .75 INCH HAIL
07/18/02   WASHINGTON                     REPORTED BY SPOTTER.
Special weather statement, Jul 18, 4:40 PM EDT, 1 hour 20 minutes before
NYZ054-061-182115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
440 PM EDT THU JUL 18 2002

...A STRONG THUNDERSTORM IN SOUTHERN RENSSELAER AND NORTHERN
COLUMBIA COUNTIES...

AT 440 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES WEST OF BRAINARD...OR 2 MILES SOUTHEAST OF NASSAU...MOVING EAST
AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR...

BRAINARD AND STEPHENTOWN AT 445 PM EDT...
NEW LEBANON AT 455 PM EDT...
Special weather statement, Jul 18, 5:11 PM EDT, 49 minutes before
MAZ001-182145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
511 PM EDT THU JUL 18 2002

...A STRONG THUNDERSTORM IN CENTRAL BERKSHIRE COUNTY...

AT 511 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES SOUTH OF NEW LEBANON...OR 7 MILES WEST OF PITTSFIELD...MOVING
EAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR...

LENOX AT 520 PM EDT...
LEE AND DALTON AT 525 PM EDT...
BECKET AT 540 PM EDT...

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.